Alert archive / Ohio / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Pittsburgh, PA

June 28, 2005Coshocton County, Muskingum County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jun 28, 2005, 2:20 PM EDT for Coshocton County, Muskingum County, Ohio. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2005, 2:20 PM EDT (18:20 UTC)
Expired
Jun 28, 2005, 4:15 PM EDT
In force
115 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Coshocton County, OH, Muskingum County, OH

The radar

The Cleveland radar (KCLE), 148 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 281821
FFWPBZ
OHC031-119-282015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COSHOCTON COUNTY IN EAST CENTRAL OHIO
  MUSKINGUM COUNTY IN EAST CENTRAL OHIO

* UNTIL 415 PM EDT.

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL       
  ESTIMATES OF TWO TO THREE INCHES HAVE FALLEN OVER THE AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
  INCLUDE...COSHOCTON...ZANESVILLE...DRESDEN...FRAZEYSBURG...NORTH
  ZANESVILLE...PHILO...PLEASANT GROVE...SOUTH ZANESVILLE...WEST
  LAFAYETTE...CHILI...CONESVILLE AND DUNCAN FALLS.


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3981 8202 3981 8174 4002 8176 4028 8167
      4041 8177 4040 8206 4024 8214 3998 8217

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:07 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 28, 2:07 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
ISSUED BY NWS CHARLESTON WV
207 PM EDT TUE JUN 28 2005

.LONG TERM (THURSDAY THROUGH TUESDAY)...

THIS PERIOD WILL BEGIN WITH REGION BETWEEN UPPER LEVEL SYSTEM TO THE
EAST AND AN APPROACHING COLD FRONT.  THE COLD FRONT WILL PUSH EAST
ACROSS THE AREA WITH HIGH PRESSURE BUILDING IN FOR SATURDAY INTO
MONDAY.  ANOTHER COLD FRONT WILL APPROACH THE AREA BY THE END OF THE
PERIOD...BUT THIS FEATURE SHOULD REMAIN NORTH OF THE REGION.

END RESULT WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS UNTIL THE
FRONT PUSHES THRU.  ABOVE NORMAL TEMPERATURES WILL ALSO PREVAIL INTO
FRIDAY.  BUT COOLER DRIER AIR WILL FILTER IN BEHIND THE FRONT...
ENDING THE CHANCES OF PRECIPITATION.

AFTER A COOL LESS HUMID DAY ON SATURDAY...SOUTHERLY WINDS WILL
RETURN ON SUNDAY...WITH TEMPERATURES RETURNING TO ABOVE NORMAL
READINGS SUNDAY THROUGH THE END OF THE PERIOD.  LOW-LEVEL MOISTURE
WILL ALSO BEGIN RETURNING SUNDAY.

HAVE ADDED A SLIGHT CHANCE OF POPS TO THE FAR NORTHWEST COUNTIES
LATE TUESDAY INTO WEDNESDAY...DUE TO THE PROXIMITY OF THE COLD
FRONT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 125 PM EDT TUE JUN 28 2005)

AVIATION...

VFR CONDITIONS WITH MVFR IN SCATTERED THUNDERSTORMS FROM ZZV-HLG-
PIT-MGW LINE UNTIL SUNSET.  REST OF REGION HAS A CHANCE FOR POP UP
THUNDERSTORMS AS WELL.  BETWEEN 03Z-06Z FOG DEVELOPS WITH MVFR
CONDITIONS IN FOG THROUGH DAWN.  VFR CONDITIONS AFTER 13Z WITH
SCT-BKN050.  WINDS LIGHT FROM SW THROUGH 00Z.  CALM TO VARIABLE
DURING THE OVERNIGHT HOURS TURNING THE THE WNW BETWEEN 13Z-15Z
WEDNESDAY.

PREVIOUS DISCUSSION...
(ISSUED 1138 AM EDT TUE JUN 28 2005)

SHORT TERM (REST OF TODAY)...

QUICK UPDATE WITH CONVECTION FIRING SOUTH OF CWA.  DID UP THE POPS
A TAD TO LIKELY IN THE SOUTHERN ZONES WITH THIS CONVECTION.  REST OF
PACKAGE LOOKS ON TRACK AND NO OTHER UPDATES ARE EXPECTED.

PREVIOUS DISCUSSION...
(ISSUED 231 AM EDT TUE JUN 28 2005)

SHORT TERM (TODAY THROUGH WEDNESDAY)...
WEAK BOUNDARY WITH SOME MINIMAL UL SUPPORT SLOWLY SWINGS THROUGH
THE AREA TODAY. ATMOSPHERE MORE UNSTABLE THIS MORNING...THEN
SLOWLY STABILIZES INTO THE LATE AFTERNOON HOURS AS AN AREA OF
COOLER AIR AT 85H PUSHES THROUGH. THIS COOLER AIR APPEARS TO BE
WRAPPING AROUND WAVE CURRENTLY MOVING INTO IN. THIS SHOULD ACT AS
A CAPPING MECHANISM WHICH WILL LIMIT THE POSSIBILITY FOR SEVERE
THIS AFTERNOON. WENT WITH HIGH CHC POPS TODAY AS IT IS DIFFICULT
TO PLACE AREAS OF PCP. BOTH MODELS INDICATING AREA OF QPF MOVING
ALONG BOUNDARY INTO THE AFTERNOON...WITH GFS HAVING SOME FEEDBACK
PROBLEMS...BUT WITH NO SHEAR AND WEAK FORCING NOT SURE HOW
WIDESPREAD THE TRW WILL BE. THINKING IS THAT STORMS THAT DEVELOP
SHOULD BE GOOD RAIN PRODUCES WITH PWS TO 1.7 AND WITH LITTLE FLOW
SLOW MOVING STORMS COULD PRODUCE ISOLATED FFW THREAT. ATMOSPHERE
QUICKLY STABILIZES OVERNIGHT WHICH WILL BRING AN END TO ANY
ACTIVITY. ANOTHER WEAK WAVES MOVES THROUGH ON WED WHICH WILL KEEP
IN CHC POPS. HUMIDITY BACK ON THE RISE WED.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
BREAK IN THE PATTERN WILL APPROACH THE AREA ON FRIDAY. GFS SEEMS
TO BE HAVING SOME RESOLUTION PROBLEMS WITH COMPLICATED FRONTAL
PATTERNS WITH DEEPENING LOW MOVING INTO CANADA ON FRIDAY. FOR NOW
WILL KEEP IN CHC POPS FRIDAY AND AVOID TIMING AS MODELS STILL NEED
TO WORK THINGS OUT. UPCOMING WEEKEND LOOKS LIKE A NICE BREAK AND
GOOD TIMING WITH THE UPCOMING HOLIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

99
Hazardous weather outlook, Jun 28, 5:01 AM EDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT TUE JUN 28 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-290900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
501 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH
THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS...THEY CAN STILL
SUPPLY HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
FRIDAY. AT THIS TIME...THE BEST CHANCE FOR STORMS TO REACH SEVERE
LEVELS WILL COME ON THURSDAY NIGHT OR FRIDAY WHEN A STRONG COLD FRONT
WILL PASS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 28, 2:13 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WV
213 PM EDT TUE JUN 28 2005

OHZ039>041-048>050-057-058-WVZ001-002-282108-
BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-
HANCOCK WV-HARRISON OH-JEFFERSON OH-MUSKINGUM OH-TUSCARAWAS OH-
INCLUDING THE CITIES OF...BRENTWOOD...CADIZ...CAMBRIDGE...CHESTER...
COLUMBIANA...COSHOCTON...DOVER...EAST LIVERPOOL...EAST PALESTINE...
FOLLANSBEE...HOOVERSON HEIGHTS...MINGO JUNCTION...NEW PHILADELPHIA...
NEWCOMERSTOWN...NEWELL...SALEM...STEUBENVILLE...TORONTO...
UHRICHSVILLE...WEIRTON...WELLSBURG...WELLSVILLE...
WINTERSVILLE AND ZANESVILLE
213 PM EDT TUE JUN 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY NORTHEAST ACROSS
EASTERN OHIO THIS AFTERNOON. STRONG GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING...SMALL HAIL...AND VERY HEAVY DOWNPOURS WILL OCCUR
ALONG THEIR PATH. PONDING OF WATER ON RUNWAYS IS POSSIBLE. MOTORISTS
SHOULD ALLOW EXTRA TIME FOR TRAVEL.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:26 PM EDTSevere Thunderstorm WarningPBZColumbiana64 min
Jun 28, 3:51 PM EDTSevere Thunderstorm WarningPBZJefferson24 min
Jun 28, 4:14 PM EDTFlash Flood WarningPBZMuskingum3 hr
Jun 28, 4:31 PM EDTSevere Thunderstorm WarningPBZNoble59 min

Nearby

Flash Flood Warnings in Ohio, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.